Nevada, 2012High Wind in Nevada, April 23, 2012
April 23, 2012 · NWS VEF · 1 event in 1 county or zone
A dissipating shower produced high winds due to very dry low level air in place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dissipating shower produced high winds due to very dry low level air in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 23, 4:00 PM PST, 30 minutes earlier.
Area forecast discussion, Apr 23, 4:00 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT MON APR 23 2012
.SYNOPSIS...RIDGE OF HIGH PRESSURE WILL CONTINUE TO MOVE EAST
THROUGH TUESDAY AS LOW PRESSURE SYSTEM APPROACHES THE COAST.
TEMPERATURES ARE EXPECTED TO LOWER A FEW DEGREES ON TUESDAY WITH
ADDITIONAL COOLING THROUGH THE MIDDLE OF THE WEEK. AS THE LOW MOVES
INLAND WEDNESDAY AND THURSDAY...MOISTURE WILL INCREASE AND BRING A
GOOD CHANCE OF PRECIPITATION TO MUCH OF THE AREA.
&&
.UPDATE...SATELLITE AND AREA RADARS SHOW TWO BANDS OF SHOWERS /AND A
THUNDERSTORM OR TWO/ FORMING...ONE OVER INYO AND SAN BERNARDINO
COUNTIES AND ANOTHER OVER SOUTHERN NYE AND EXTREME NORTHWEST CLARK
COUNTIES. UPDATED EVENING GRIDS TO REFLECT THESE TRENDS.
&&
.PREV DISCUSSION...
300 PM PDT MON APR 23 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...WEAK WAVE PUSHING
NORTH THROUGH THE AREA HAS HELPED GENERATE A DECENT AMOUNT OF CLOUDS
ACROSS AREAS NORTH OF INTERSTATE 15. SO FAR THERE HAVE NOT BEEN ANY
LIGHTNING STRIKES IN THE CWA...BUT THERE REMAINS ENOUGH INSTABILITY
TO KEEP THE CHANCE AT LEAST INTO EARLY THIS EVENING...ESPECIALLY
OVER THE SIERRA. TEMPERATURES ACROSS THE REGION HAVE TOPPED OFF JUST
SHY OF YESTERDAYS HIGHS...BUT THERE HAVE BEEN AT LEAST A COUPLE OF
RECORDS TIED FOR TODAY INCLUDING LAS VEGAS AND BISHOP. THE RIDGE
WILL CONTINUE TO SHIFT EAST TUESDAY AS A DEVELOPING LOW APPROACHES
THE COAST. WE ARE LOOKING FOR SOME ADDITIONAL COOLING TUESDAY AND IT
LOOKS LIKE TEMPERATURES WILL REMAIN BELOW RECORD TERRITORY. THERE
WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SIERRA AS
ENOUGH MOISTURE AND WEAK INSTABILITY REMAIN IN PLACE.
THE AFOREMENTIONED LOW WILL APPROACH THE COAST WEDNESDAY WITH
MOISTURE STARTING TO SPREAD INLAND DURING THE DAY. MOST OF THE
MOISTURE IS EXPECTED TO REMAIN WEST OF THE CWA...BUT SOME HIGHER
ELEVATIONS OF INYO AND SAN BERNARDINO COUNTIES MAY SEE A FEW SHOWERS
IN THE LATER AFTERNOON. WINDS AHEAD OF THIS SYSTEM ARE NOT EXPECTED
TO BE TOO STRONG WITH MAINLY BREEZY TO LOCALLY WINDY CONDITIONS AREA
WIDE. BY WEDNESDAY NIGHT ADDITIONAL MOISTURE WILL SPREAD EAST WITH
MUCH OF THE CWA EXPECTED TO SEE PRECIPITATION WEDNESDAY NIGHT INTO
THURSDAY MORNING. MODELS ARE IN BETTER AGREEMENT WITH THE TIMING
ISSUES AND EVEN THE MUCH FASTER NAM HAS TRENDED CLOSER TO THE
GFS/ECMWF WITH THE 18Z RUN. THIS SYSTEM HAS THE POTENTIAL OF
PRODUCING AROUND A QUARTER OF AN INCH OF RAIN IN THE VALLEYS WITH
AROUND HALF AN INCH IN THE HIGHER ELEVATIONS. SNOW LEVELS ARE NOT
EXPECTED TO DROP SIGNIFICANTLY AHEAD OF THE LOW...BUT AS THE LOW
MOVES ACROSS THE SOUTHERN HALF OF THE CWA SNOW LEVELS MAY DROP TO
AROUND 6500-7000 FEET. AM NOT ANTICIPATING THE NEED TO WINTER
PRODUCTS AT THIS TIME...BUT A FEW INCHES OF SNOW WILL BE POSSIBLE AT
THE HIGHER ELEVATIONS. THUNDERSTORMS WILL ALSO BE POSSIBLE AHEAD AND
WITH THE COLD LOW CENTER AND MAINLY OVER THE SOUTHERN PORTIONS OF
THE CWA...ESPECIALLY EASTERN SAN BERNARDINO...CLARK AND MOHAVE
COUNTIES.
SYSTEM WILL START TO PUSH EAST LATE THURSDAY MORNING WITH DRYING
EXPECTED FROM WEST TO EAST. MOST OF THE PRECIPITATION SHOULD BE
ENDING DURING THE AFTERNOON WITH OVER THE FAR EASTERN AREAS OF THE
CWA SEEING SHOWERS. TEMPERATURES WILL BE RATHER COOL AND ARE
EXPECTED TO BE AROUND 25 DEGREES COOLER THAN WHAT WAS EXPERIENCED
OVER THIS PAST WEEKEND. THE AREA IS EXPECTED TO REMAIN DRY THURSDAY
NIGHT WITH A DRY NORTHWEST FLOW SETTING UP OVER THE AREA.
.LONG TERM...FRIDAY THROUGH MONDAY...MEDIUM RANGE PROGS IN SIMILAR
AGREEMENT FOR THE PERIOD. MODELS DEPICT A BROAD TROUGH ENCOMPASSING
MUCH OF THE LOWER 48 WITH RIDGE OVER THE EASTERN PACIFIC...CENTERED
AROUND 140W. THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL LIE
UNDER A DRY NORTHWEST FLOW FOR THE ENTIRE PERIOD. TEMPERATURES WILL
BE NEAR NORMAL FRIDAY...WARMING TO ABOUT 5 DEGREES ABOVE NORMAL
SATURDAY-MONDAY. MAY SEE SOME STRONGER NORTH WINDS DOWN THE LOWER
COLORADO RIVER VALLEY SATURDAY BUT DOES NOT LOOK THAT IMPRESSIVE AT
THIS TIME.
.AVIATION...FOR MCCARRAN...WIND GUSTS WILL DIMINISH THIS EVENING
WITH SOUTH WINDS HOLDING AROUND 10KTS TONIGHT. SHALLOW CUMULUS OVER
THE MOUNTAINS WILL DISSIPATE THIS EVENING WITH SUNSET AND AS MINOR
DISTURBANCE LIFTS NORTH INTO EAST CENTRAL NEVADA. HIGH CLOUDS WEST
OF THE BAJA PENINSULA WILL ADVECT NORTHEAST ACROSS OUR SKIES TUESDAY
AFTERNOON WITH SOUTHERLY WIND GUSTS UP TO 20KTS POSSIBLE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VERY ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHERN
SIERRA NEVADA CREST AND HIGHER TERRAIN OF SOUTH CENTRAL NEVADA LATE
THIS AFTERNOON AND EARLY EVENING. SOUTHERLY WIND GUSTS...ESPECIALLY
IN THE OWENS VALLEY WILL DIMINISH THIS EVENING WITH SOUTH-SOUTHWEST
WINDS HOLDING AROUND 10KTS TONIGHT. HIGH CLOUDS WEST OF THE BAJA
PENINSULA WILL ADVECT NORTHEAST ACROSS OUR SKIES TUESDAY AFTERNOON
WITH SOUTHERLY WIND GUSTS UP TO 20KTS POSSIBLE...LOCALLY UP TO 30KTS
IN THE OWENS VALLEY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
MORGAN/GORELOW/PIERCE
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 23, 4:42 AM PST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT MON APR 23 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-240000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT MON APR 23 2012 /542 AM MST MON APR 23 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER RECORD TO
NEAR RECORD HIGH TEMPERATURES ARE EXPECTED ONCE AGAIN ACROSS MUCH
OF THE REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PACIFIC STORM WILL MOVE INTO THE AREA ON WEDNESDAY AND THEN
SHIFT EAST THROUGH THURSDAY. THIS WILL RESULT IN MUCH COLDER
TEMPERATURES...WIDESPREAD RAIN AND SNOW WITH POSSIBLE
ACCUMULATIONS OVER THE HIGHER ELEVATIONS...AND LOCAL GUSTY WINDS.
DRYING WILL BE SEEN ON FRIDAY WITH DRY CONDITIONS THEN CONTINUING
INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 23, 2:22 PM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PDT MON APR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM NON-TSTM WND GST DAGGETT 34.86N 116.88W
04/23/2012 M58 MPH SAN BERNARDINO CA ASOS
THE BARSTOW DAGGETT ASOS RECORDED A WIND GUST OF 58 MPH
AT 245 PM PDT. THIS WAS CAUSED BY A DUST DEVIL THAT
PASSED DIRECTLY OVER THE ASOS SITE.
&&
ASGLocal storm report, Apr 23, 3:40 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT MON APR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST DAGGETT 34.86N 116.88W
04/23/2012 M58.00 MPH SAN BERNARDINO CA ASOS
THE BARSTOW DAGGETT ASOS RECORDED A WIND GUST OF 58 MPH
AT 245 PM PDT. THIS WAS CAUSED BY A DUST DEVIL THAT
PASSED DIRECTLY OVER THE ASOS SITE.
&&
MORGANHigh Wind, Esmeralda/Central Nye
- When
- April 23, 4:30 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust came from a shower that moved overhead. No lightning was detected.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 23, 20121 death · 1 event
- Flash Flooding and Hail in Oregon, April 23, 2012$100,000 · 1 in hail · 13 events
- Lake-Effect Snow in Pennsylvania, April 23 to 24, 2012$75,000 · 1 event
- Winter Weather in West Virginia, April 23, 20124 events
- Frost and Freeze in West Virginia, April 23 to 24, 20124 events
- Winter Weather in West Virginia, April 23, 20123 events
- High Surf in New York, April 23 to 25, 20123 events
- Heavy Snow in Pennsylvania, April 23 to 24, 20123 events
- Hail and Damaging Winds in California, April 23, 201253 kt wind · 3 events
- Hail and Damaging Winds in Oregon, April 23, 20121 in hail · 3 events
- High Wind in Massachusetts, April 23, 20122 events
- Heavy Snow in West Virginia, April 23, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370629.